Alert archive / Arizona / Special Weather Statements in 2015

Special Weather Statement, NWS Tucson, AZ

October 5, 2015Greenlee County, Arizona

NWS Tucson, AZ issued this special weather statement at Oct 5, 2015, 12:21 PM MST for Greenlee County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2015, 12:21 PM MST (19:21 UTC)
Expired
Oct 5, 2015, 1:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 152 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WWUS85 KTWC 051921
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1221 PM MST MON OCT 5 2015
 
AZZ509-510-052000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
1221 PM MST MON OCT 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 100 PM MST...

AT 1220 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GUTHRIE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON...MORENCI...DUNCAN...FRANKLIN AND GUTHRIE. 

LAT...LON 3246 10957 3295 10954 3320 10905 3262 10905
TIME...MOT...LOC 1920Z 231DEG 22KT 3286 10926 

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 5, 10:04 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 5, 10:04 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TUCSON AZ
1004 AM MST MON OCT 5 2015

.SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AHEAD OF A
LOW PRESSURE SYSTEM APPROACHING FROM SOUTHERN CALIFORNIA. AFTER A
FEW SHOWERS THIS MORNING...THE BEST CHANCES WILL BE EAST OF TUCSON
TODAY. AS THE LOW PUSHES DIRECTLY INTO THE AREA...MUCH OF SOUTHEAST
ARIZONA WILL SEE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
TUESDAY. CONDITIONS ARE FAVORABLE FOR STRONGER STORMS TODAY AND
TUESDAY. IN ADDITION...EXPECT COOLER TEMPERATURES COMPARED TO RECENT
DAYS...AND GUSTY WINDS AT TIMES. A FEW SHOWERS STILL POSSIBLE NEAR
THE MOUNTAINS WITH A SLOW WARMING TREND LATE IN THE WEEK.

&&

.DISCUSSION...A FEW SHOWERS AND THUNDERSTORMS WERE DEVELOPING EARLY
THIS MORNING IN THE TUCSON MOUNTAINS AND NORTH OF TUCSON IN PINAL
COUNTY WHERE MOST OF THE ACTIVITY HAS BEEN SO FAR. THE CLOSED UPPER
LOW WAS CENTERED OVER SOUTHERN CALIFORNIA THIS MORNING...AND WAS
PROGGED TO EJECT EASTWARD TO A POSITION CENTERED OVER WEST-CENTRAL
AZ BY LATE TUESDAY MORNING. MOISTURE WAS STILL SOMEWHAT LIMITED
ACROSS SOUTHEAST ARIZONA AND SOME MID-LEVEL DRYING WILL TAKE PLACE
TODAY. NONETHELESS...THE SHEAR PROFILE AND CAPE VALUES WERE
FAVORABLE FOR SUPPORTING STRONG THUNDERSTORMS SOME WITH HAIL AND
STRONG WINDS TODAY. THIS DISCUSSION WAS UPDATED EARLIER THIS
MORNING...SO PLEASE REFERENCE THE PREVIOUS DISCUSSION SECTION IN
THIS PRODUCT FOR MORE DETIALS. OTHERWISE...NO UPDATES NECESSARY AT
THIS TIME.

&&

.AVIATION...VALID THRU 06/18Z.
SCT TO LOCALLY BKN CLOUDS 6-10 KFT WITH ISOLD -SHRA/TSRA FROM KTUS
AND KOLS EAST THRU 05/16Z. EAST WINDS 5-15 KTS ACROSS
COCHISE...GRAHAM AND GREENLEE COUNTIES WITH SOUTH WIND TO 10 KTS
ELSEWHERE. AFT 05/16Z SCT-BKN 6-10 KFT AND ISOLD-SCT -SHRA/-TSRA
WITH GREATEST CHANCES FROM EAST OF KTUS.  GUSTY SOUTHERLY WINDS WILL
AGAIN DEVELOP AFT 05/16Z AT 12-18 KTS AND GUSTS TO 30 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN AREA OF LOW PRESSURE WILL BE IMPACTING SOUTHEAST
ARIZONA THROUGH MUCH OF THE COMING WEEK. THIS SYSTEM WILL BRING
INCREASED MOISTURE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH WEDNESDAY. A FEW STORMS COULD BE STRONG MONDAY AND TUESDAY
AFTERNOON. OTHERWISE...EXPECT BREEZY SOUTHERLY WINDS AGAIN MONDAY
THEN LIGHT WINDS THE REMAINDER OF THE WEEK. TEMPERATURES WILL
CONTINUE TO COOL DOWN WITH HIGHS BELOW NORMAL THROUGH MIDWEEK...THEN
MODERATING LATER THIS WEEK.

&&

.PREV DISCUSSION...MORNING UPDATE...THE 12Z KTWC SOUNDING HAS PLENTY
OF MOISTURE WITH PRECIPITABLE WATER STILL AROUND 1 INCH. DECENT
CONVECTIVE POTENTIAL AND IMPRESSIVE SHEAR FOR OUR AREA WITH BRN AT
52 M^2/S^2. THE CURRENT CONVECTION IS ALONG A GOOD SHEAR AXIS
THROUGH SANTA CRUZ AND EASTERN PIMA COUNTIES...NORTHWARD THROUGH
PINAL AND GILA COUNTIES. THESE FACTORS WOULD ARGUE FOR A BUSIER DAY
THROUGH EASTERN PIMA COUNTY AND THE GREATER TUCSON AREA THAN
CURRENTLY ADVERTISED. HOWEVER...THE HRRR ROTATES (WE BELIEVE
CORRECTLY) THIS MOST FAVORABLE SHEAR AREA INTO GRAHAM COUNTY THIS
AFTERNOON. IN ADDITION...THE LATEST CIRA LAYERED PRECIPITABLE WATER
IMAGERY FOR 700-500 HPA IS PUSHING DRIER AIR ABOVE H7 IN FROM THE
SOUTHWEST THIS MORNING. THIS IS HINTED AT BY THE MORNING SOUNDING
WHERE THERE ARE SPIKES REPRESENTING THE ONSET OF THIS DRYING SHOWING
UP NEAR H7 AND H6. SO WE ARE STANDING PAT FOR NOW WITH THE CURRENT
FORECAST IN THE 20 PERCENT RANGE FOR CONVECTION IN THE TUCSON METRO
AREA THIS AFTERNOON. WE AGREE WITH THE POTENTIAL HIGHLIGHTED IN THE
SWODY1 BY SPC...HOWEVER WE WOULD EMPHASIZE AREAS EAST AND NORTH OF
TUCSON FOR SEVERE THUNDERSTORMS. ESPECIALLY GRAHAM...GREENLEE AND
PORTIONS OF EASTERN PINAL COUNTY THIS AFTERNOON.

FROM THE PREVIOUS DISCUSSION...ALL THE PIECES ARE IN PLACE...NOW
IT'S JUST A TIMING ISSUE. THE STRONG LOW HAS MADE IT'S WAY INTO
SOUTHERN CALIFORNIA THIS MORNING AND HAS LOST MOST OF IT'S HIGHER
LATITUDE SUPPORT AS EXPECTED. WE WILL SEE A SLOW WOBBLE EASTWARD
TODAY WITH A STRONG SOUTHWESTERLY FLOW ABOVE H7 AND LOWER LEVELS
CONTINUING TO IMPORT MOISTURE FROM THE SOUTH. OVERALL THE
CONDITIONAL RISK IS ELEVATED FOR HAIL AND DAMAGING WINDS THIS
AFTERNOON...WITH DECENT SHEAR AND INSTABILITY ACROSS MOST OF THE
AREA. SOME MID LEVEL DRYING MAY INHIBIT OVERALL COVERAGE FOR PART OF
THE AREA TODAY. PRECIPITABLE WATER VALUES BETWEEN 3/4 AND 1 INCH IN
EASTERN AREAS...HOWEVER SOME TEMPORARY MID LEVEL DRYING WRAPPING
INTO THE AREA FROM THE SOUTHWEST MAY TEND TO LIMIT COVERAGE IN
CENTRAL AREAS THIS AFTERNOON...INCLUDING EASTERN PIMA COUNTY AND THE
GREATER TUCSON AREA. THE BEST COVERAGE COMES TOGETHER WITH THE
INCREASED THREAT FOR SEVERE ACROSS EASTERN AREAS...INCLUDING
GRAHAM...GREENLEE AND COCHISE COUNTIES.

AS THE LOW SLOWLY PUSHES TOWARD SOUTHEAST ARIZONA TUESDAY AND
TUESDAY NIGHT...WE WILL SEE EVEN BETTER CONDITIONS FOR INCREASED
STORM COVERAGE. A POSSIBLE SWEET SPOT IN TIMING IS TUESDAY AFTERNOON
WHERE JET DYNAMICS JUST AHEAD OF THE LOW...A LITTLE DAYTIME
HEATING...AND A LOW LEVEL MOISTURE CONVERGENT FIELD COME TOGETHER
FOR POTENTIALLY STRONG THUNDERSTORM COVERAGE FOR OUR PART OF THE
STATE.

THIS CUTOFF ACTUALLY BEGINS TO REACT TO THE STRONG RIDGE WEST OF THE
AREA LATER THIS WEEK. A SLOW DROP INTO NORTH CENTRAL TO NORTHWEST
MEXICO KEEPS IT AROUND FOR DAYS AND DAYS AS IT SLOWLY FILLS.
INTERESTING THAT BOTH ECMWF AND GFS ARE KEEPING IT IN PROXIMITY
THROUGH 240 HOURS. SO SLOW WARMING TREND AS HEIGHTS REBOUND AND SOME
DRYING...BUT A FEW SHOWERS HANGING AROUND MAINLY MOUNTAIN AND
INTERNATIONAL BORDER AREAS INTO THE COMING WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PREV DISCUSSION...MEYER/RASMUSSEN

In the hours before

Special weather statement, Oct 5, 12:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1221 PM MST MON OCT 5 2015

AZZ509-510-052000-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
1221 PM MST MON OCT 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 100 PM MST...

AT 1220 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GUTHRIE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON...MORENCI...DUNCAN...FRANKLIN AND GUTHRIE.

LAT...LON 3246 10957 3295 10954 3320 10905 3262 10905
TIME...MOT...LOC 1920Z 231DEG 22KT 3286 10926

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:32 PM MSTSpecial Weather StatementTWCGraham28 min
Oct 4, 5:54 PM MSTFlash Flood WarningTWCGraham111 min

Nearby

Special Weather Statements in Arizona, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.